1. Health
Send to a Friend via Email

Hand-Foot Syndrome

Hand-Foot Syndrome During Chemotherapy

By

Updated November 04, 2011

Hand-foot syndrome (HFS) (palmar plantar erythrodysesthesia) is a dermatological side effect of some chemotherapy and biological therapy medications. It primarily affects the palms of the hands and soles of the feet. HFS occurs when small amounts of medication leak outside of the capillaries and cause damage to exposed tissue. Most people who have HFS develop mild effects, but some can suffer severe effects, making daily living activities nearly impossible.

Hand-foot syndrome is most commonly associated with the drug Xeloda (capecitabine)*. Other drugs that are known to cause hand-foot syndrome include:

  • 5-FU (fluorouracil)*
  • Cytosar-U (cytarabine)
  • Adriamycin (doxorubicin) - continuous infusion
  • FUDR (floxuridine)
  • Doxil (liposomal doxorubicin)
  • Idamycin (idarubicin)
  • Nexavar (Sorafenib)
  • Sutent (Sunitinib)
Keep in mind that not all people who take these cancer drugs will develop hand-foot syndrome.

*Dihydropyrimidine dehydrogenase (DPD) deficiency -- having a different set of metabolic enzymes than normal -- is the usual culprit for very serious and immediate HFS that occurs with use of these drugs. It is usually accompanied by severe diarrhea. About 5% of Americans have this deficiency. Testing for it is not routine, but your doctor may do so if you need to take one of these drugs.

Symptoms of Hand-Foot Syndrome

Common symptoms that accompany hand-foot syndrome include:
  • tingling or numbness
  • burning
  • redness
  • swelling
  • tenderness
In severe cases of hand-foot syndrome, the skin may begin to blister or develop sores or ulcers. Dry, flaky skin that may or may not peel can also occur. This can greatly affect someone's quality of life, especially his ability to walk and use his hands. In clinical trials, about 5% to 10% percent of people experienced these complicated effects of hand-foot syndrome.

Fingerprint loss has been associated with the use of the cancer drugs that cause hand-foot syndrome. This rare side effect is thought to be related to the length of time in which the drug is taken. The peeling and blistering of the skin over time may cause the fingerprints to be erased. Hand-foot syndrome gained much media attention in 2009 when a Singapore man was detained at U.S. Customs for not having fingerprints. His condition was related to taking capecitabine for three years.

Preventing and Managing Hand-Foot Syndrome

Prevention is key with HFS. Heat and friction are two factors that worsen capillary leakage. For a week after being given IV medication, or for the entire period you are taking oral cancer drugs, there are several precautions you can take to help prevent and manage HFS:

Avoid Hot Water -- Exposing skin to hot water for long periods (taking tub baths and showers, for example), dishwashing, and relaxing in a hot tub are not recommended. Taking a tepid or short cool shower is best for a week after taking IV meds or through the timeframe that you are taking oral medication. Rubber gloves do not offer protection -- they actually heat up the hands. Your doctor may also recommend that you specifically do not take a hot shower or bath 24 hours prior to treatment.

Avoid Exercise and Manual Labor -- Exercise that puts a lot of pressure and stress on the hands and feet, such as aerobics, long walking, jogging, and weightlifting (even with gloves), should also be avoided. Manual labor like gardening and yard work should also be avoided.

Wear Loose Fitting Clothing -- Tight fitting clothes and shoes can cause friction, thus leading to increased capillary leakage. Wear comfortable shoes with cushioned soles. Do not walk in bare feet; cotton socks or soft slippers are best.

Do Not Wear Rings -- To limit friction, avoid wearing rings on your fingers. Rings that are never removed, like wedding rings, can be a source of bacteria as well. Bacteria can become trapped in between the ring and the finger. Infection prevention and control is very important with HFS due to the sensitivity of the skin.

Keep Hands and Feet Cool -- Throughout the day, apply ice packs or cool compresses to hands and feet. Immersing them in water a few times a day is also helpful.

Apply Emollients -- Emollients are specialized moisturizers that soothe dry, cracked, and irritated skin. Most doctors recommend emollient products such as Aveeno with lanolin, Lubriderm, Udder Cream, Bag Balm, and Aquaphor. You can apply emollients several times a day, but be sure not to rub the skin with much pressure. Wearing socks and gloves after application will help to hold moisture.

Stay Well Hydrated -- Dehydration is also a cause of dry skin, so it is important to keep well hydrated by drinks lots of water. Caffeine is a known cause of dehydration and should be avoided.

How Your Doctor May Manage Hand-Foot Syndrome

Mild cases of HFS may not require medical intervention, just careful monitoring by you and your nurse and doctor. If you begin to notice any symptoms of HFS, call your oncology nurse or doctor. If you suffer from HFS and notice it worsening, it is very important to call your doctor right away.

Moderate to severe cases of hand-foot syndrome that interferes with daily living activities is considered to be a serious complication of treatment and is treated as such. Halting treatment or lowering the dosage may be necessary. OTC pain medications like ibuprofen may be recommended to relieve the pain. Oral or topical corticosteroids may help some with inflammation.

High doses of vitamin B6 are often recommended for people who are likely to develop HFS or already suffer from it. Oncologists often recommend short term use of 50 to 150 mg of B6, which is considerably higher than the daily recommendation. Always consult your doctor before taking B6 for HFS.

Many studies are being conducted about the prevention and management of hand-foot syndrome. The role of nicotine patches, henna, and vitamin E are among many things that being studied for the relief of HFS.

Sources:

Gressett et al. Management of hand-foot syndrome induced by capecitabine. J Oncol Pharm Pract.2006; 12: 131-141

K. Gelmon, A. Chan, and N. Harbeck The Role of Capecitabine in First-Line Treatment for Patients with Metastatic Breast Cancer Oncologist, September 1, 2006; 11: 42 - 51.

  1. About.com
  2. Health
  3. Cancer
  4. Treatment of Cancer
  5. Chemotherapy
  6. Chemotherapy Side Effects
  7. Hand-Foot Syndrome - Chemotherapy Side Effects

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.